MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS KONECT RESILIA AORTIC VALVED CONDUIT; HEART-VALVE, NON-ALLOGRAFT TISSUE

EDWARDS LIFESCIENCES EDWARDS KONECT RESILIA AORTIC VALVED CONDUIT; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number 11060A
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Laceration(s) (1946)
Date of Event 04/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional narratives: it was reported that a konect valved conduit was explanted at implant due to oversizing resulting in aortic annular tissue tear with a consequent bleeding.The patient was noted to have friable tissues.The tear was repaired with a pericardial path, and a smaller size konect device was implanted in replacement.The device was not defective, and the patient did not experience serious injury.However, the potential for an injury is not remote.The device was returned and product evaluation is ongoing.The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.
 
Event or Problem Description
It was reported that a 25mm valved conduit was explanted at implant and replaced with a 11060a 23mm due to oversize issue.The patient was recovering.As reported, the annular tissue below the 25mm valved conduit was friable and torn with the valve suture placement.The patient experienced bleeding.The area was repaired with a pericardial patch and a 23mm valved conduit was implanted.Per surgeon the 25mm valved conduit was fine.
 
Event or Problem Description
It was reported that a 25mm valved conduit was explanted at implant and replaced with a 23mm valved conduit due to oversize issue.Per rep, the annular tissue below the 25mm valved conduit was friable and torn with the valve suture placement.The patient experienced bleeding.The area was repaired with a pericardial patch and a 23mm valved conduit was implanted.The 25mm valved conduit was fine.Per medical records the patient presented with bicuspid valve and upon implant of 25mm valved conduit the tee showed good valve function.There was some bleeding posterior to the ascending aorta.Despite the use of hemostatic agents there still appeared to be bleeding around laa underneath both pulmonary artery and ascending aorta.The very friable left atrial dome appeared to be the area of bleeding and was reinforced with bio glue.There was still brisk bleeding coming posteriorly.Aortic cross-clamp was applied and the heart was arrested.The dome of the left atrium and the left atrial appendage was completed exposed.There were multiple friable holes in the left atrial dome the entire dome was cut.Dome of the left atrium was then replaced with bovine pericardium.Once the patch was in place the aortic root was inspected and there was significant tear along the posterior portion of the conduit and aorta.The area around the cusp between the left main and the non coronary cusp was reinforced with bovine pericardium.The 25mm valved conduit was replaced with 23mm valved conduit.The patient tolerated the procedure and was discharged on pod #12.
 
Additional Manufacturer Narrative
H3: product evaluation: customer report of sizing issues could not be confirmed through visual observations.A long black suture approximately 45cm long remained attached to the graft around leaflet 1.Returned valsalva graft was approximately 44mm long in its as received un-stretched state.The graft also had two cut holes, both approximately 16mm x 10mm wide, on opposing sides.Cut out graft fragments were not returned.X-ray demonstrated wireform intact on returned valve.Fibrin-like material was observed on both the inflow and outflow surfaces of all three leaflets and around the stent circumferences.A suture pledget remained attached to the valve sewing ring near commissure 2 on the inflow aspect.The external sewing ring diameter measured to be approximately 37 mm and the internal stent diameter measured to be approximately 24 mm.Also received a bundle of suture pledgets detached from returned valve and graft.No other visible inconsistencies were observed from returned graft and valve.
 
Event or Problem Description
It was reported that a 25mm valved conduit was explanted at implant and replaced with a 23mm valved conduit due to an oversizing issue.Per rep, the surgeon stated that the konect 25mm was intact but it was oversized, and the annular tissue below the device was friable and torn with the valve suture placement.The patient experienced bleeding.The area was repaired with a pericardial patch, and a 23mm valved conduit was implanted.Per medical records, the patient presented with severe stenosis of a bicuspid aortic valve and ascending aortic aneurysm and underwent aortic bioroot replacement.Intraoperatively, the aortic valve was severely calcified.Upon implant of 25mm valved conduit, the tee showed good valve function.Cannulas were removed, however, there was some bleeding posterior to the ascending aorta.Despite the use of hemostatic agents there still appeared to be bleeding around laa underneath both pulmonary artery and ascending aorta.The patient was re-cannulated and placed back on cpb.The very friable left atrial dome appeared to be the area of bleeding and was reinforced with pledgeted sutures and bio glue.After decannulation, there was still brisk bleeding coming posteriorly.The patient was re-cannulated, an aortic cross-clamp was applied, and the heart was arrested.The native aorta to valve conduit anastomosis was taken down to allow complete exposure of the dome of the left atrium and the left atrial appendage.There were multiple friable holes in the left atrial dome the entire dome was cut.The dome of the left atrium was then replaced with bovine pericardium.Once the patch was in place the aortic root was inspected and there was a significant tear along the posterior portion of the conduit and aorta.The area around the cusp between the left main and the non-coronary cusp was reinforced with bovine pericardium.The 25mm valved conduit was replaced with a 23mm valved conduit.The patient tolerated the procedure and was taken to the icu.The patient was discharged on pod #12.
 
Additional Manufacturer Narrative
Based on the provided information and the returned device having measurements within expected, the most likely cause is use error of oversizing the valved conduit.Patient factors, including friable tissue, contributed to the accompanying tissue damage and bleeding.The device history record (dhr) was reviewed and showed that this device met all manufacturing and sterilization specifications for product release prior to distribution.No issues were identified that would have impacted this event.Edwards will continue to review and monitor all events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
EDWARDS KONECT RESILIA AORTIC VALVED CONDUIT
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
one edwards way
irvine CA 92614
Manufacturer Contact
reginald santos
one edwards way
mailstop anton 6.1
irvine, CA 92614
9492502731
MDR Report Key14347511
Report Number2015691-2022-05647
Device Sequence Number4921747
Product Code LWR
UDI-Device Identifier00690103193855
UDI-Public(01)00690103193855(17)230825
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P150048
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/25/2023
Device Model Number11060A
Device Catalogue Number11060A25
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/15/2022
Supplement Date Received by Manufacturer05/19/2022
06/14/2022
07/26/2022
Initial Report FDA Received Date05/10/2022
Supplement Report FDA Received Date06/13/2022
07/08/2022
07/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/25/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Hospitalization;
Patient Age71 YR
Patient SexMale